Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 75, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 25, 2023, 11:25 AM MDT for Morgan County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2023, 11:25 AM MDT (17:25 UTC)
- Expired
- Aug 25, 2023, 2:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Morgan County, CO
The radar
The Denver radar (KFTG), 91 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 1:40 PM MDT | FLASH FLOOD | 4 Sse Brush, CO | Multiple roads washed out near Highway 71 and County Road O.5. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 135 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.4 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 732 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1511 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
317
WGUS55 KBOU 251725
FFWBOU
COC087-252030-
/O.NEW.KBOU.FF.W.0075.230825T1725Z-230825T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
1125 AM MDT Fri Aug 25 2023
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
Southeastern Morgan County in northeastern Colorado...
* Until 230 PM MDT.
* At 1125 AM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Brush, Hillrose, Snyder, Gary and Union.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4004 10347 4007 10365 4012 10371 4020 10374
4025 10374 4031 10365 4038 10347
FLASH FLOOD...RADAR INDICATED
$$
Danielson1 follow-up statement
071
WGUS75 KBOU 252022
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
222 PM MDT Fri Aug 25 2023
COC087-252032-
/O.EXP.KBOU.FF.W.0075.000000T0000Z-230825T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morgan CO-
222 PM MDT Fri Aug 25 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 230 PM MDT THIS AFTERNOON FOR
SOUTHEASTERN MORGAN COUNTY...
The heavy rain has ended but flooding is still ongoing. Please
continue to heed remaining road closures.
A Flood Watch remains in effect until 1200 PM MDT Saturday for
portions of central, east central, north central, and northeast
Colorado.
LAT...LON 4004 10347 4007 10365 4012 10371 4020 10374
4025 10374 4031 10365 4038 10347
$$
DanielsonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 10:28 AM MDT, 57 minutes earlier.
Area forecast discussion, Aug 25, 10:28 AM MDT, 57 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1028 AM MDT Fri Aug 25 2023 .UPDATE... Issued at 1014 AM MDT Fri Aug 25 2023 Little to add to the previous few discussions this morning. This morning's cluster of convection across Logan and Morgan counties has produced some swaths of roughly 1 to 2 inches of rain so far, but these storms had just enough forward propagation to avoid more significant issues. This cluster has been gradually weakening with the stronger convective cores drifting south. Meanwhile, it's been a fairly quiet start to the morning across most of the foothills and metro. Radar has shown a gradual increase in precipitation across the northern foothills, along with a nearly stationary, north-south oriented band of showers just east of I-25 in Denver. ACARS soundings from DEN still support the potential for heavy rain producing showers/storms, with an estimated PWAT between 1.3-1.4 inches, a nearly saturated profile up to 450mb, and skinny CAPE (MLCAPE ~500 J/kg). The convective evolution through tonight still remains highly uncertain. We should see precipitation increase through the next few hours as moisture continues to deepen and low-level upslope flow becomes a bit more ENEerly. Morning guidance offers little in the way of a consensus - almost to the point where I'm not sure any individual model or even a multi-model blend like the HREF is useful. We'll instead be closely monitoring surface observations and mesoanalysis data to see how much (if any) destabilization occurs. In general, the more instability we have to work with through the early afternoon, the higher the potential for heavy rain across the watch area. Less instability would lead to more of a steady/more stratiform type rain across a large portion of the CWA. Stay tuned! && .SHORT TERM...(Today and tonight) Issued at 420 AM MDT Fri Aug 25 2023 ..Several Rounds of Heavy Rainfall Likely Fri/Fri Night... Key Messages: 1. Several rounds of showers/embedded storms expected to move through with heavy rain likely 2. Increased threat for flash flood impacts for burn areas as well as additional impacts to urban or flood prone areas over the lower elevations 3. Considerable uncertainty continues to exist in the location of the heaviest rainfall amounts No major changes have been made to the Friday forecast. Model guidance continues to signal the potential for heavy rain impacts as rich, deep moisture enters the region. However, solutions still differ on amount/location of the heaviest amounts creating some question on the extent of impacts. If the outcome is consistent with rounds of heavy rain, impacts will be possible over burn, urban, and other flood prone areas Fri/Fri Night. See below for more details. 500mb analysis shows a ridge centered over the south central plains with Colorado on its western periphery under S/SSW flow aloft. Water vapor satellite shows the remnants of of Tropical Storm Harold quite well as its accompanying moisture plume drapes across western Colorado early this morning. Although the best moisture hasn't quite made its way into northeast Colorado yet, the uptick in moisture is evident across the CWA as radar shows batches of light showers moving over the higher terrain. This plume of rich moisture is expected to shift further east today as it wraps around the western edge of the ridge. Regurgitating what previous discussions have said...this is an anomalously moist airmass. This comes as no surprise given that this moisture accounts for the transport of subtropical moisture as well as the remnants of a tropical system. Precipitable water values climb into the 1.2-1.5" range across the lower elevations and 0.8-1" range for the high country. This quantifies around 2-4 sigma standardized anomalies above normal. The ECMWF Extreme Forecast Index reflects how unusual this amount of moisture is with values in the 0.8-0.9 range. In other words, this event displays potential for a high-end event (impacts). Model soundings relay the same message with a deep warm, moist layer, skinny CAPE, and slower storm motions. This checks the boxes of a favorable heavy rain environment. It is strongly evident that we have plenty of moisture; however, the more complicated aspect in the forecast will be what the atmosphere does with the environment it is given! Despite this event nearing closer, model guidance continues to show the lower confidence in how this event pans out. Deterministic solutions differ from model to model and even within each model their solutions have been inconsistent from run to run. Among the higher resolution CAMs, there are plenty of differences as well. These differences relate to the timing and location of heaviest rainfall, both important aspects when considering impacts. Some solutions push precipitation out more quickly than others, resulting in a drier solution while others keep it going through early Saturday. It is likely that the start of the event will be more convective in nature with storms capable of producing localized heavy rainfall. Afterwards, a more tropical, stratiform regime develops. Given the convective nature and uncertainty expressed by models, there will likely be locations that receive excessive rainfall and others that don't receive as much. The HREF PMM shows areas of 1.5-2.0 inches across portions of the high country and plains. HREF max mean QPF shows the potential for 3+ inches (upwards of 5-6")of rainfall through early Saturday in areas. Again, the question will be where. A scenario where this could happen would be in the case of training storms, several rounds of storms, or consistent mod-heavy rain over a given area. To summarize, the environment supports heavy rainfall across north- central and northeast Colorado. Despite the uncertainty in the location of heaviest rainfall, it is worth to have heightened awareness for flash flood impacts in your area. This especially goes for those in/traveling in more prone areas such as burn areas, urban, and other low-lying/prone areas on the plains. A Flood Watch will be in effect today and overnight into Saturday. .LONG TERM...(Saturday through Thursday) Issued at 420 AM MDT Fri Aug 25 2023 Remnants of the tropical system will be over ern CO Sat morning and then move to the east of the area by aftn. Still may see areas of lingering rain over portions of the plains, in the morning, with activity ending by midday as system moves eastward. By aftn, lingering tropical moisture will allow for the development of showers and storms over the higher terrain, especially, along and south of I-70. Further north, activity may be more sct in nature. Across the plains, it looks like the airmass will be stabilized so precip chances will be much lower. As for highs, readings will be in the 70s over the plains. Looking ahead to Sun, an upper level high will be over the swrn US with NWLY mid level flow across the area. Lingering moisture will allow for a good chc of showers and storms over the higher terrain. Across the plains there will be a slight chc of aftn tstms. Highs will be in the lower to mid 80s over nern CO. For Sun night into Mon, another cool front will move across nern CO as a possible disturbance tracks across the area as well. This may bring a bettor chc of showers and storm to the plains Sun night into early Mon. For later in the day on Mon, the plains look to be stabilized with the best instability over the higher terrain. Thus redevelopment of convection will probably be mainly over the higher terrain with little activity over the plains. Highs will be in the 75 to 80 degree range over nern CO. For Tue and Wed, drier air will spread across the area as the flow aloft becomes more westerly. Thus precip chances look low both days. Will gradually see warmer temps as well with readings possibly back to above normal levels by Wed. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 552 AM MDT Fri Aug 25 2023 Few showers and weak storms around this morning. Winds trending more westerly than anticipated that this time. Winds will transition NW to more northerly throughout the morning with showers developing in the vicinity. Ceilings will trend downward through the day on today with increasing likelihood of MVFR conditions after 17/18z. Showers become more likely in the afternoon as well with periods of heavier rates and a few embedded storms. Heavier rain may cause brief lowering of visibility/cigs. Rain is expected to continue overnight, gradually decreasing in coverage after midnight. There is potential for some BR early Saturday morning; however, confidence isn't high in the timing and coverage of BR. && .HYDROLOGY... Issued at 420 AM MDT Fri Aug 25 2023 A Flood Watch is currently in effect for portions of Grand, Larimer, and Jackson counties which includes the East Troublesome and Cameron Peak burn areas. Later this morning, a Flood Watch goes into effect for the lower elevations. There is a significant burn area flash flood threat today. Ensemble guidance continues to highlight the potential for higher rain amounts in Larimer and Weld county. HREF PMM shows 1.5-2.0 inches in areas while the HREF max shows the lower probability outcome of upwards of 5-6 inches in spots. However, among the solutions themselves, there is quite a bit of variance in the location of the higher amounts. Environment is very supportive of a heavy rainfall event with deep, warm, moist sounding profiles with skinny CAPE. Storm motions support slower moving storms. The lower elevations face a threat for flooding as well with storms capable of producing heavy rainfall, especially if storms train over a location. Urban areas and other known prone areas with be susceptible. Heavy rainfall continues Friday night, tapering off from west to east Saturday morning. There will be a good chance of afternoon showers and thunderstorms this weekend. A few storms may produce heavy rainfall both days with a limited threat of flash flooding in the burn scars. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for COZ030-032-033. Flood Watch through Saturday morning for COZ035-036-038>051. && UPDATE...Hiris SHORT TERM...Mensch LONG TERM...RPK AVIATION...Mensch HYDROLOGY...Mensch/RPK
Hazardous weather outlook, Aug 25, 4:28 AM MDT, 6 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 428 AM MDT Fri Aug 25 2023 COZ030>051-261030- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 428 AM MDT Fri Aug 25 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Significant rainfall expected Friday afternoon and evening with most areas receiving 1-3 inches of rainfall. Higher amounts are possible in locations, thus leading to the heightened flash flood threat. Burn areas and other urban/flood prone areas face the higher threat for seeing these impacts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Saturday and Sunday will see scattered afternoon storms, with locally heavy rainfall, especially over the higher terrain. A warmer and drier period is expected to develop early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight but rainfall reports would be appreciated.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 7:59 AM MDT | Areal Flood Advisory | BOU | Logan, Morgan, Washington, Weld | 3 hr |
| Aug 25, 10:55 AM MDT | Areal Flood Advisory | BOU | Morgan | 3 hr |
| Aug 25, 1:44 PM MDT | Areal Flood Advisory | BOU | Washington | 3 hr |
| Aug 25, 1:58 PM MDT | Special Weather Statement | BOU | Washington | 47 min |
| Aug 25, 2:20 PM MDT | Areal Flood Warning | BOU | Morgan | 3 hr |
| Aug 25, 2:49 PM MDT | Special Weather Statement | BOU | Washington | 41 min |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.